Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and constant colds


07-12-2016, 03:06 PM   #1
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Azathioprine and constant colds

Hi, I have been on azathioprine since April 2016 so 3 months. Before starting meds I never got the flu/colds or if I did I'd be over them in a couple of days. However, I seem to be getting a mini flu/awful cold every few weeks. I've had a cough after one of these colds for three weeks now and it's not letting up. I now feel like I am coming down with yet another mini flu when I'm not really over the last one!. I was freezing at work today with 5 layers on while other people I noticed were in t-shirts. I am seeing my GI tomorrow and was hoping I could increase my dose to 75mg but worried this will make the colds worse. Any advice on this? When searching the forum it seems most people don't get colds any more usual so I don't know what is going on with me. I am only on a small dose - 50mg, I am about 5 foot 5 and weigh 50 kg. is it possible I'm not tolerating the drug or maybe just over exposing myself to sick people?! I have been having fortnightly blood tests but no clue what that have been showing. Maybe my GI will reveal tomorrow.
07-12-2016, 03:57 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
If it is the flu, be careful. It can make you more susceptible to a flare. I don't know about azathioprine but some drugs for Crohns can lower your resistance to sickness.
07-12-2016, 08:32 PM   #3
Trysha
Senior Member
 
Trysha's Avatar
 
Join Date: Aug 2009

My Support Groups:
It is possibly the Azathioprine messing with your immune system....crohns does this to us also.
It is good that you will be seeing your GI tomorrow and I feel sure they will help you.
Azathioprine is usually started at a lower dosage and gradually increased....it may be too soon for your GI to do this.
You will know better tomorrow and maybe the Meds will be changed.
Feel better soon
Hugs
Trysha
07-13-2016, 03:08 PM   #4
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Just to update - my GI has said all blood tests are in the healthy range so has suggested I may just be overdoing it but not going to increase my dose yet. Staying on this medication for the foreseeable...
07-13-2016, 04:57 PM   #5
Ally1234
 
Join Date: Jan 2016
Location: Salisbury, United Kingdom
I am going to assume from yiur name that you are female? Is it at all possible that this could be to do with your periods? I find that every few weeks just before my period is due I get really cold and drained and I get a far away feeling like I can't concentrate on work. Its like everything requires too much effort and my body cant cope. I am on 175mg azathioprine
07-14-2016, 05:32 AM   #6
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
I am going to assume from yiur name that you are female? Is it at all possible that this could be to do with your periods? I find that every few weeks just before my period is due I get really cold and drained and I get a far away feeling like I can't concentrate on work. Its like everything requires too much effort and my body cant cope. I am on 175mg azathioprine
It's possibly Ally, I do get run down during those times. I think what has started it was at the end of May I went for a few drinks with friends (maybe 3 drinks) and did not sleep well afterwards and felt a little hungover the next day. Then that next day I had to go on a hen do and that night shared a bed with a friend so got literally no sleep (I'm a very light sleeper) then had a really active day the next day and then had to go on ANOTHER night out with just a couple of hours sleep. Then I was back to work 9-5 with a woman in my office recovering from a cold with a chronic cough. Well I have obviously picked it up from her and been weak ever since. Then I had to prepare for these conferences I was presenting at, which I got all stressed about. It's just one thing after another. Hopefully now I can recover.
07-14-2016, 08:37 AM   #7
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
It's possibly Ally, I do get run down during those times. I think what has started it was at the end of May I went for a few drinks with friends (maybe 3 drinks) and did not sleep well afterwards and felt a little hungover the next day. Then that next day I had to go on a hen do and that night shared a bed with a friend so got literally no sleep (I'm a very light sleeper) then had a really active day the next day and then had to go on ANOTHER night out with just a couple of hours sleep. Then I was back to work 9-5 with a woman in my office recovering from a cold with a chronic cough. Well I have obviously picked it up from her and been weak ever since. Then I had to prepare for these conferences I was presenting at, which I got all stressed about. It's just one thing after another. Hopefully now I can recover.
I hope so.
07-14-2016, 10:45 AM   #8
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
This was my big worry on starting Aza as I seemed to often get colds in the past. But I've been fine (2 1/2 months now).

Then again it doesn't seem to be doing anything either.
__________________
Diagnosed May 2014
20cm Terminal Ileum and Ileocaecal resection July 2014
125mg Azathioprine

Last edited by DEmberton; 07-14-2016 at 11:05 AM.
07-14-2016, 10:53 AM   #9
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
I know how you feel DEmberton. I've heard it can take ages. I'm 3 months in now and do have some good days but still feel inflamed. My GI is pleased as my blood tests are all normal and fecal calproctectin is 60 and I've put on 3 kg.

I'm hoping for perfect remission by six months.
07-14-2016, 11:17 AM   #10
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
That's something at least. I'm down to only two tablets of Budesonide, so I suspect my symptoms will be getting worse next week.

Do you take Vitamin C? Maybe that would help assuming it doesn't cause you digestive problems.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and constant colds
Thread Tools


All times are GMT -5. The time now is 11:36 AM.
Copyright 2006-2017 Crohnsforum.com